Virginia, 2020

Damaging Winds and Lightning Strike in Virginia, August 27, 2020

August 27, 2020 · NWS AKQ · 7 events in 4 counties and zones

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds and a lightning strike across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds and a lightning strike across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 27, 7:29 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 27, 7:29 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
829 PM EDT Thu Aug 27 2020

.SYNOPSIS...
High pressure remains centered off the southeast coast through
Friday. The remnants of Tropical cyclone Laura moves across the
area Saturday. High pressure builds in from the north Sunday
and early Monday, bringing drier and cooler weather to the area.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 830 PM Thursday...

Kept slght chc PoP across the piedmont over the next few hrs due
to the dying convective complex crossing the mts. Otw, pt to mstly
cldy at times tonite. Lows in the 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 400 PM Thursday...

High pressure remains off the SE coast on Friday with flow aloft
becoming zonal to west-southwesterly by the afternoon. A weak lee
trough sets up downwind of the higher terrain. Will show slight
chance/chance PoPs across the northwestern half of the area
tomorrow. SPC has a Marginal Risk for a few strong storms tomorrow
afternoon but with the belt of stronger westerlies well to our north
expect convective coverage to be isolated and limited to a stronger
cell or two forming on the higher terrain and sneaking into the
northwestern counties late afternoon. It will be warm once again
with high temps rising into the low/mid 90s. Dewpoints rise a few
degrees into the low/mid 70s, especially across the SE VA and NE NC
where a Heat Advisory may be required for heat indices in excess of
105 degrees. Will hold off on any heat headlines due some remaining
uncertainty regarding degree of cloud cover and associated effects
on max heating on Friday. Overnight lows only fall into the mid to
upper 70s.

27.12z model guidance has come into somewhat better agreement
regarding the track and timing of the remnants of TC Laura. The GFS
remains the fastest of the bunch with ECMWF still on the slower
side. Model consensus has trended toward a weaker low as it crosses
our area on Saturday but with sufficient dynamics to support strong
to severe storms across the region. Confidence has increased such
that likely to categorical PoPs have been introduced Saturday
afternoon for western and central portions of the area as the
remnant low and cold front cross the region. With relatively fast
timing, expect excessive rainfall to be limited and have precip
totals in the 0.5-1.25 inch range. WPC has the entire region in a
Marginal Risk for excessive rainfall on Saturday. The low/cold front
will exit to the east Saturday night with lows ranging from the mid
60s to low 70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 400 PM Thursday...

Improving conditions expected on Sunday with the cold front clearing
the area by sunrise. Falling dew points and northwest winds will
make for a pleasant afternoon with highs in the low to mid 80s.
Overnight lows are forecast to be in the low to mid 60s. Continued
dry on Monday with zonal flow aloft. Chances for precip begin to
increase across the west by Monday evening into the overnight. Highs
Monday remain in the low to mid 80s with lows in the mid 60s to low
70s as moisture slowly increases.

Much of the same is expected into mid-week with a slow warming
trend. Highs generally in the mid 80s Tuesday increase to mid and
upper 80s by Wednesday and Thursday. Overnight lows in the upper 60s
and low 70s. Models disagree on timing and placement of precip but
will continue to highlight the west and northwest for the highest
PoPs on Tuesday, spreading east on Wednesday/Thursday but will limit
PoPs to aob 30% pending greater consistency in the models.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
As of 710 PM EDT Thursday...

VFR conditions this forecast period. No convection so far this
eve so kept a dry forecast. Expect the CI shield from TC Laura
to slowly overspread the region Fri along with SCT-BKN CU. WSW
windsarnd 10 kts.

Outlook...
The remnants of TC Laura will impact the area Sat and Sat night,
resulting in periodic flight restrictions in shwrs/tstms. Drier
conditions/VFR Sun-Mon behind the passage of a cold front.

&&

.MARINE...
As of 300 PM EDT Thursday...

Mid-Atlantic is poised between high pressure dominating offshore
and a weak low passing across New York. This has put the area
in a bit of a tighter pres grad this afternoon resulting in SW
winds of 15 kt and gusty this afternoon. Winds will decrease
later this evening with the loss of mixing and a relaxing pres
gradient. Weaker SW winds around 10 kt persist Friday with high
pressure holding on offshore.

Winds increase Friday night to 15 kt and then 15 to 20 kt
Saturday as the remnants of Tropical Cyclone Laura approach
form the west. Winds could reach 20 to 25 kt for a brief time
Saturday afternoon depending on the track of the remnants of
Tropical Cyclone Laura.

The remnant low of Laura is then expected to get absorbed into
the upper level flow as it speeds up and turns eastward on
Friday. It is expected to become extratropical when it reaches
the mid-Atlantic as it starts to interact with an approaching
cold front. Laura is expected to quickly track over or near the
marine area area from west to east sometime Saturday afternoon
through evening hours on Saturday. The track of the remnant low
and exact timing are still in question and forecasts may change
some, but overall SCA are likely Saturday and Saturday night.

The aforementioned cold front crosses the waters from north to
south Saturday night as Laura departs the area. Winds become NW
behind the front and weak cool air advection behind the front
combined with warm water temps may result in a short lived
northwesterly surge late Saturday night into early Sunday
morning.

Expect S-SW winds around 20 kt sustained by Sat aftn, then
N-NW winds around 20 kt for a portion of Sat night/early Sun
AM behind the front on the back side of Laura. Seas build to
3-5 ft (highest 20 nm offshore) by late Sat, with waves of 2-4
ft likely on the bay during this time. Winds are expected to
drop below SCA criteria by late Sunday morning, but some
lingering 5 ft seas are possible 20 nm offshore through midday
Sun. Sub- SCA conditions return late Sunday and are expected to
prevail early next week.

&&

.CLIMATE...
Through 8/26, the August monthly rain total at RIC remains
15.26". A pretty good chance for adding to this by the
weekend as the remnant of Laura interacts with a cold front.

* This remains the 2nd wettest August on record (wettest August
  on record is 16.30" in 2004). The normal rainfall total for
  the entire month of August at RIC is 4.66".

* This is also the 4th wettest month on record for any month.
  (wettest is 18.87" July 1945).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...RHR
NEAR TERM...MPR
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...MPR
MARINE...RMM/JAO
CLIMATE...AKQ
Hazardous weather outlook, Aug 27, 3:03 PM EST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
403 PM EDT Thu Aug 27 2020

MDZ021>025-VAZ048-060>062-064-067>069-075>078-082>086-099-509>522-
282015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Accomack-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
403 PM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Peak heat indices of 100 to 105 degrees are expected on Friday. The
remnants of Tropical cyclone Laura are expected to impact the region
Saturday and Saturday night. The potential exists for heavy rain,
and strong gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ065-066-079>081-087>090-092-093-095>098-
100-523>525-282015-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg-
Brunswick-Dinwiddie-Prince George-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-York-Newport News-Hampton/Poquoson-
403 PM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Peak heat indices of 102 to 108 degrees are expected on Friday. The
remnants of Tropical cyclone Laura are expected to impact the region
Saturday and Saturday night. The potential exists for heavy rain,
strong gusty winds and isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 27, 8:16 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Wakefield VA
916 PM EDT Thu Aug 27 2020

VAZ081>084-089-090-516-520-523-280200-
Charles City-New Kent-Prince George-Surry-Eastern King and
Queen-Eastern Henrico-York-Gloucester-James City-
916 PM EDT Thu Aug 27 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GLOUCESTER...
SOUTHEASTERN KING AND QUEEN...CHARLES CITY...NORTHEASTERN PRINCE
GEORGE...NORTHWESTERN YORK...SOUTHERN NEW KENT...SOUTHEASTERN
HENRICO...NORTHERN SURRY...AND JAMES CITY COUNTIES AND THE CITY OF
WILLIAMSBURG...

At 915 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Barhamsville to near Roxbury.
Movement was southeast at 35 mph.

Wind gusts in excess of 30 mph are possible with these storms.

These storms will be near...
  Barhamsville around 920 PM EDT.
  Norge and Toano around 930 PM EDT.
  Holdcroft around 940 PM EDT.
  Claremont, Queens Lake and Rustic around 945 PM EDT.
  Gloucester Courthouse around 950 PM EDT.
  Gloucester Point, Hayes and Wicomico around 955 PM EDT.
  Williamsburg, College Of William And Mary, Virginia Institute For
  Marine Sciences, Jamestown, Achilles, Kings Point, Scotland, York
  Terrace, Carver Gardens and Busch Gardens around 1000 PM EDT.

Other locations impacted by these storms include Eltham, Croaker,
Chippokes State Park, Lackey, Wayside, Camp Peary, Naxera, Glendale,
Ewell and Allmondsville.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3729 7629 3728 7631 3731 7634 3727 7634
      3720 7655 3722 7656 3722 7659 3719 7658
      3706 7694 3736 7725 3738 7725 3738 7727
      3744 7733 3754 7681 3752 7679 3754 7679
TIME...MOT...LOC 0115Z 293DEG 30KT 3748 7689 3740 7720

Poche

The radar

The Norfolk radar (KAKQ), 40 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, James City

When
August 27, 9:00 PM EST
Where
James City County, 2.82 mi S of Light Foot
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.290, -76.760

Trees were downed on Eastbury near Williamsburg. Numerous power outages were reported in the area.

Thunderstorm Wind, Hampton (C)

When
August 27, 9:35 PM EST
Where
Hampton (C) County, 0.88 mi SW of Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.010, -76.360

Trees were downed at Route 60 and East Avenue.

Thunderstorm Wind, Isle of Wight

When
August 27, 9:45 PM EST
Where
Isle of Wight County, 1.3 mi ENE of Smithfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.990, -76.610

Large tree limbs were downed on Cranford Road.

Thunderstorm Wind, Chesapeake (C)

When
August 27, 9:55 PM EST
Where
Chesapeake (C) County, 0.89 mi SW of Bowers Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
36.770, -76.410

Numerous trees were downed in Deep Creek and Bowers Hill section of Chesapeake.

Thunderstorm Wind, Chesapeake (C)

When
August 27, 9:55 PM EST
Where
Chesapeake (C) County, 0.89 mi SW of Bowers Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
36.770, -76.410

Numerous trees were downed in Deep Creek and Bowers Hill section of Chesapeake.

Thunderstorm Wind, Chesapeake (C)

When
August 27, 10:45 PM EST
Where
Chesapeake (C) County, 1.31 mi ESE of Camden Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
36.710, -76.250

Trees were downed on Woodbridge Drive. Numerous power outages were reported in southwest portion of Chesapeake city.

Lightning, Chesapeake (C)

When
August 27, 10:49 PM EST
Where
Chesapeake (C) County, 0.33 mi E of Long Ridge
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.630, -76.164

Lightning strike caused the Gabriel Chapel at Long Ridge Road to completely burn down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918643, 918644, 918645, 918646, 918647, 918648, 918649.